[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 34.234.223.162. Please contact the publisher to request reinstatement.
[Skip to Content Landing]

Neurological Impairments in a Patient Returning From Cuba

Educational Objective
Based on this clinical scenario and the accompanying image, understand how to arrive at a correct diagnosis.
1 Credit CME

A 69-year-old woman returning from a vacation in Cuba was brought to the emergency department directly from the airport. Her medical history was unremarkable, and she had no allergies. She had been well until 2 hours before the flight home, when at the Havana airport, she developed generalized weakness, increased sweating, severe nausea, and vomiting. In flight, she had lethargy, vomiting, and urinary incontinence. On arrival to the emergency department, she was stuporous and required intubation. Initial laboratory tests showed a hemoglobin level of 10.9 g/dL (reference range, 12.0-15.2 g/dL [to convert to grams per liter, multiply by 10.0]), a creatinine level of 1.31 mg/dL (reference range, 0.51-1.08 [to convert to micromoles per liter, multiply by 88.4]), and a pH of 7.22 with a normal anion gap. Serum electrolyte levels; a white blood cell count; levels of glucose, creatine kinase, lactic acid, and thyrotropin; coagulation studies; and liver function tests had normal results. An electrocardiogram showed sinus bradycardia at 53 bpm and borderline QT interval prolongation (QTc; 465 milliseconds). A urine toxicology screen had negative results for acetaminophen, salicylates, opiates, barbiturates, benzodiazepines, cocaine, and ethanol. Cerebrospinal fluid was clear, with normal levels of glucose, total protein, and white blood cells and negative microbiology and cytology testing results. A malaria smear and antigen test, respiratory viral assay, and cultures of cerebrospinal fluid, blood, and urine had negative results. Computed tomography of the head showed bilateral hyperdensity of the globus pallidi (Figure 1). Within several hours, her level of consciousness improved spontaneously, and she was extubated. Her blood pressure was 99/61 mm Hg; pulse, 80 bpm; temperature, 37.6 °C; and oxygen saturation, 99% on room air. The patient was alert but disoriented. The pupils were 2 mm and reactive. Involuntary facial muscle twitching was noted. Her muscle tone was normal, and she had mild proximal muscle weakness with occasional bilateral upper extremity and lower extremity fasciculations and jerky movements. Deep tendon reflexes were normal, with flexor plantar responses. Her sensations to pain and vibration were normal.

Please finish quiz first before checking answer.

You answered correctly!

Read the answer below and download your certificate.

You answered incorrectly.

Read the discussion below and retake the quiz.

C. Organophosphate poisoning

The key to diagnosis was the constellation of signs and symptoms on examination. Depressed mental status, bradycardia, emesis, diaphoresis, urination, miosis, muscle weakness, fasciculations, twitching, and myoclonic jerks triggered consideration of acute cholinergic toxicity. Computed tomography findings indicated senile calcifications of the globus pallidus.1 There are no specific radiographic features of cholinergic toxicity.2

The patient’s plasma cholinesterase (butyrylcholinesterase [BChE]) level of 373 IU/L (reference, 600-1300 IU/L) was consistent with cholinesterase inhibition. Her serum BChE and acetylcholinesterase (AChE) activity were less than the range for healthy individuals analyzed by the same laboratory3 (Figure 2). Serum toxicological analysis using mass spectrometry revealed a trace of temephos, a cholinesterase-inhibiting organophosphate (OP) larvicide commonly used in Cuba, and 3-phenoxybenzoic acid, a common pyrethroid insecticidal metabolite.

Survey Complete!

Sign in to take quiz and track your certificates

Buy This Activity

JN Learning™ is the home for CME and MOC from the JAMA Network. Search by specialty or US state and earn AMA PRA Category 1 CME Credit™ from articles, audio, Clinical Challenges and more. Learn more about CME/MOC

Article Information

Corresponding Author: Yonatan Serlin, MD, Montreal Neurological Institute, 3801 Rue University, Montreal, QC H3A 2B4, Canada (yonatan.serlin@mail.mcgill.ca).

Published Online: September 8, 2020. doi:10.1001/jamaneurol.2020.3193

Conflict of Interest Disclosures: None reported.

Additional Contributions: We thank the Brain Injury Research Team of the Brain Repair Centre at Dalhousie University: Alon Friedman, MD, PhD (data analysis), Cynthia Calkin, MD (psychiatry), Jong Sung Kim, PhD (toxicology), and Janine Verge, AuD, and Greg Noel, AuD (audiology). They were not compensated. We thank the patient for granting permission to publish this information.

References
1.
Go  JL , Zee  CS .  Unique CT imaging advantages.   Neuroimaging Clin N Am. 1998;8(3):541-558.PubMedGoogle Scholar
2.
Eddleston  M , Buckley  NA , Eyer  P , Dawson  AH .  Management of acute organophosphorus pesticide poisoning.   Lancet. 2008;371(9612):597-607. doi:10.1016/S0140-6736(07)61202-1PubMedGoogle ScholarCrossref
3.
Friedman  A , Calkin  C , Adams  A ,  et al. Havana syndrome among Canadian diplomats. Published September 29, 2019. Accessed July 31, 2020. https://www.medrxiv.org/content/10.1101/19007096v1
4.
Karunarathne  A , Gunnell  D , Konradsen  F , Eddleston  M .  How many premature deaths from pesticide suicide have occurred since the agricultural Green Revolution?   Clin Toxicol (Phila). 2020;58(4):227-232. doi:10.1080/15563650.2019.1662433PubMedGoogle ScholarCrossref
5.
Reardon  S .  Mosquito guns and heavy fines.   Nature. 2016;536(7616):257-258. doi:10.1038/536257aPubMedGoogle ScholarCrossref
6.
Naughton  SX , Terry  AV  Jr .  Neurotoxicity in acute and repeated organophosphate exposure.   Toxicology. 2018;408:101-112. doi:10.1016/j.tox.2018.08.011PubMedGoogle ScholarCrossref
7.
Swanson  RL  II , Hampton  S , Green-McKenzie  J ,  et al.  Neurological manifestations among US government personnel reporting directional audible and sensory phenomena in Havana, Cuba.   JAMA. 2018;319(11):1125-1133. doi:10.1001/jama.2018.1742PubMedGoogle ScholarCrossref
8.
Hoffer  ME , Levin  BE , Snapp  H , Buskirk  J , Balaban  C .  Acute findings in an acquired neurosensory dysfunction.   Laryngoscope Investig Otolaryngol. 2018;4(1):124-131. doi:10.1002/lio2.231PubMedGoogle Scholar
9.
Kamel  F , Hoppin  JA .  Association of pesticide exposure with neurologic dysfunction and disease.   Environ Health Perspect. 2004;112(9):950-958. doi:10.1289/ehp.7135PubMedGoogle ScholarCrossref
10.
Ashok Murthy  V , Visweswara Reddy  YJ .  Audiological assessment in organophosphorus compound poisoning.   Indian J Otolaryngol Head Neck Surg. 2014;66(1):22-25. doi:10.1007/s12070-012-0547-0PubMedGoogle ScholarCrossref
If you are not a JN Learning subscriber, you can either:
Subscribe to JN Learning for one year
Buy this activity
jn-learning_Modal_LoginSubscribe_Purchase
Close
If you are not a JN Learning subscriber, you can either:
Subscribe to JN Learning for one year
Buy this activity
jn-learning_Modal_LoginSubscribe_Purchase
Close
With a personal account, you can:
  • Access free activities and track your credits
  • Personalize content alerts
  • Customize your interests
  • Fully personalize your learning experience
Education Center Collection Sign In Modal Right
Close

Name Your Search

Save Search
Close
With a personal account, you can:
  • Track your credits
  • Personalize content alerts
  • Customize your interests
  • Fully personalize your learning experience
jn-learning_Modal_SaveSearch_NoAccess_Purchase
Close

Lookup An Activity

or

Close

My Saved Searches

You currently have no searches saved.

Close
With a personal account, you can:
  • Access free activities and track your credits
  • Personalize content alerts
  • Customize your interests
  • Fully personalize your learning experience
Education Center Collection Sign In Modal Right
Close